≡ Menu

FDA Issues Public Alert: Certain Diabetes Medicine Increases the Risk of Foot and Leg Amputations

The U.S. Food and Drug Administration (FDA) issued new information about the safety of certain diabetes medicine.

A drug used to treat type 2 diabetes medicine appears to increase the risk of leg and foot amputations, according to the FDA.

diabetes medicine

Diabetes Medicine Warning

On Wednesday, the FDA issued a safety announcement where they concluded that the diabetes medicine canagliflozin causes a doubling of amputations of feet and legs.  The agency based their conclusion on new data derived from two large clinical trials.

On the other hand, in a May 18 statement, the FDA issued an additional alert to the public about the “interim safety results” from the clinical trials.

“We have not determined whether canagliflozin increases the risk of leg and foot amputations. We are currently investigating this new safety issue and will update the public when we have more information.”

In the mean time, the FDA is requiring the type 2 diabetes medicine canagliflozin to carry new warnings about the risk.

“Based on new data from two large clinical trials, the U.S. Food and Drug Administration (FDA) has concluded that the type 2 diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations. We are requiring new warnings, including our most prominent Boxed Warning, to be added to the canagliflozin drug labels to describe this risk.”

Additional Information for Patients and Healthcare Professionals

The FDA’s warning is based on data derived from two large clinical trials showing that leg and foot amputations occurred about twice as often in patients taking canagliflozin as among those taking a placebo.

Amputations of the toe and middle of the foot were the most common.  However, leg amputations below and above the knee occurred as well.

According to the FDA, some patients had more than one amputation.  And some patients had amputations involving both limbs.

The FDA provided the following advice to patients:

“Patients taking canagliflozin should immediately notify their health care providers if they develop new pain or tenderness, sores or ulcers, or infections in the legs or feet. Patients should not stop taking their medication without first talking to their health care provider.”

In addition, the FDA recommends that healthcare providers follow this advice:

“Before prescribing canagliflozin to patients, doctors should consider factors that may predispose patients to the need for amputations, including a history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers.”

Doctors need to monitor patients taking canagliflozin for the above signs and symptoms, and discontinue canagliflozin if these complications occur.

Manufacturer’s Response to Safety Alert

Canagliflozin is meant to be used with diet and exercise to lower blood sugar in adults with type 2 diabetes.  The medicine is available in combination with the diabetes medicine metformin under the brand name Invokamet.  It is also offered as a single-ingredient product under the brand name Invokana.

Janssen Pharmaceuticals is the maker of canagliflozin.  In a statement, the company said prior to this warning they had already shared the findings on amputation risk with medical professionals.

“While the incidence was low, the highest incidence of amputations across all treatments was seen in patients with prior amputation.”

The pharmaceutical company added, “At Janssen, patient safety is our highest priority. We are working with FDA to include this information in the prescribing information for canagliflozin.”


0 comments… add one

Leave a Comment